Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 100, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2018, 5:07 PM CDT for Ellis County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2018, 5:07 PM CDT (22:07 UTC)
- Expired
- May 23, 2018, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:24 PM CDT | TSTM WND GST 65 | 2 N Victoria, KS | MEASURED WIND GUST FROM HOME WEATHER STATION. |
| May 23, 5:26 PM CDT | TSTM WND GST 55 | 3 S Emmeram, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WUUS53 KDDC 232207
SVRDDC
KSC051-232245-
/O.NEW.KDDC.SV.W.0100.180523T2207Z-180523T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
507 PM CDT WED MAY 23 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Ellis County in central Kansas...
* Until 545 PM CDT
* At 507 PM CDT, a severe thunderstorm was located near Victoria,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Victoria, Walker, Emmeram, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3877 9904 3870 9913 3870 9916 3878 9932
3913 9905 3913 9904
TIME...MOT...LOC 2207Z 216DEG 24KT 3882 9916
HAIL...1.00IN
WIND...60MPH
$$
GERARD2 follow-up statements
368 WWUS53 KDDC 232230 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 530 PM CDT WED MAY 23 2018 KSC051-232245- /O.CON.KDDC.SV.W.0100.000000T0000Z-180523T2245Z/ Ellis KS- 530 PM CDT WED MAY 23 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR EAST CENTRAL ELLIS COUNTY... At 530 PM CDT, a severe thunderstorm was located near Emmeram, moving northeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Victoria and Walker. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Dodge City. && LAT...LON 3877 9904 3876 9908 3886 9920 3909 9904 TIME...MOT...LOC 2230Z 222DEG 20KT 3893 9907 HAIL...0.75IN WIND...60MPH $$ GERARD
426
WWUS53 KDDC 232245
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
545 PM CDT WED MAY 23 2018
KSC051-232255-
/O.EXP.KDDC.SV.W.0100.000000T0000Z-180523T2245Z/
Ellis KS-
545 PM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 3877 9904 3876 9908 3886 9920 3909 9904
TIME...MOT...LOC 2245Z 216DEG 24KT 3901 9900
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 23, 3:15 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 315 PM CDT Wed May 23 2018 ...Updated Short and Long Term... .SHORT TERM...(This evening through Thursday) Issued at 115 PM CDT Wed May 23 2018 Main forecast challenge today is thunderstorm development this afternoon/evening. Mid-level low pressure over northeastern Idaho will continue to lift northeast this afternoon, bringing upper- level ridging over the High Plains. An embedded shortwave in the southwest flow over western Kansas is increasing storm chances this afternoon, with CAM agreement on two main areas of thunderstorm development. The first, visible satellite imagery this afternoon is showing storm growth in a line from roughly just east of Meade State park to east of Dodge City, with cirrus clouds lingering north and west of this line. With 1500 to 2000 J/kg MLCAPE and little MLCIN along the line, there is enough instability to support marginal thunderstorm development, but the environment is lacking shear to sustain upscale growth. CAMs do agree on storm development in this area lasting a short time this afternoon. How far they move north and east will be determined if the cirrus clouds can burn off to allow for instability. The second area of thunderstorms development is in far southwest Kansas roughly after 6pm. This is the same area that received the beneficial rain this morning. Currently, visible satellite shows the area with cirrus clouds. Storms have already developed in northwestern New Mexico/northeastern Texas, and CAMs show these storms moving east into far Southwest Kansas, and extending through Texas. How much they affect Southwestern Kansas will be determined if cirrus clouds can burn off over that area to allow instability to build, and if the storms can tap into the low level jet that develops this evening. Have left low pops in through the evening due to uncertainty. Thunderstorms that develop may be marginally severe, with 60 mph wind gusts and up to quarter size hail, especially in the storms that may develop in far Southwest Kansas. Temperatures overnight will stay in the 60s. Thursday, lee troughing in eastern Colorado continues, bringing another gusty day to Southwest Kansas. Another shortwave moves through Thursday night, bringing yet another afternoon for storm chances. With weak flow aloft and therefore weak shear, storms that develop should not be severe. Highs on Thursday will reach the upper 80s/lower 90s. .LONG TERM...(Thursday night through Wednesday) Issued at 115 PM CDT Wed May 23 2018 On Friday, a cold front moves through the region, though the airmass behind the front won't feel much different as temperatures Friday will still reach into the mid to upper 90s. Wind will finally subside as the trough axis moves through the region. There is a chance for storms to develop behind the front Friday evening. Upper level ridging builds into the region for Memorial Day Weekend, which will limit storm chances on Saturday. However, we will be battling the heat on both Saturday and Sunday with temperatures into the mid-90s and possibly 100s near the Oklahoma border. Storm chances return Sunday night due to a shortwave ahead of an upper level low. The upper level low begins moving northeast on Monday, bringing southwest flow over western Kansas once again for the beginning of the week, with embedded shortwaves offering storm chances each day. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1239 PM CDT Wed May 23 2018 Main aviation concerns this TAF period will be gusty southerly wind and potential thunderstorms late afternoon/evening. Lee troughing has increased the pressure gradient this afternoon, causing southerly wind at 15-20 knots, with gusts to 25-30 knots. Wind should decrease after dark with the loss of daytime heating to less than 12 knots. An upper level disturbance will bring the chance for thunderstorms. Highest confidence for VCTS near KHYS and KLBL between 20Z and 22Z. Have included TSRA for KLBL for 3-5Z based on consistency with CAMs, but will continue to monitor storm development. Ceilings will lower tonight ahead of the disturbance, but terminals should remain under VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 64 90 64 / 20 20 20 10 GCK 86 64 91 62 / 70 30 20 10 EHA 85 61 91 62 / 40 30 20 0 LBL 87 65 92 64 / 70 30 20 10 HYS 90 67 90 64 / 20 20 20 30 P28 90 67 90 66 / 10 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Reynolds
Hazardous weather outlook, May 23, 3:57 AM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 357 AM CDT Wed May 23 2018 KSZ030-031-043>046-061>066-074>081-084>090-241000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 357 AM CDT Wed May 23 2018 /257 AM MDT Wed May 23 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few strong to marginally severe thunderstorms will be possible late this afternoon and early tonight west of highway 283. The main hazards from these storms will be wind gusts up to 60 mph and hail up to the size of a quarter. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- There will be a chance for strong to marginally severe thunderstorms late Thursday and late Friday. Gusty winds of up to 60 mph and quarter size hail will be the main hazards both evenings. Elevated to near critical fire risk levels possible over the Memorial Weekend. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Fire weather: Significant risk * Tuesday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required after 6 pm west of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 23, 3:58 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT WED MAY 23 2018
KSZ065-066-079-080-232200-
Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
358 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
PAWNEE...SOUTHWESTERN STAFFORD AND SOUTHEASTERN EDWARDS COUNTIES
UNTIL 500 PM CDT...
At 358 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Garfield to 4 miles south of
Centerview. Movement was northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Larned, Greensburg, Lewis, Garfield, Belpre, Fellsburg, Frizell,
Centerview, Zook, Trousdale and Sanford.
LAT...LON 3766 9905 3760 9938 3816 9934 3827 9903
3826 9903 3826 9894
TIME...MOT...LOC 2058Z 244DEG 16KT 3812 9926 3776 9929
GERARDSpecial weather statement, May 23, 4:34 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT WED MAY 23 2018
KSZ031-046-232230-
Rush KS-Ellis KS-
434 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS
COUNTIES UNTIL 530 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hargrave, moving north at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
La Crosse, Schoenchen, Rush Center, Liebenthal, Loretta, Nekoma,
Hargrave, Pfeifer, Munjor and Antonino.
LAT...LON 3873 9904 3871 9904 3840 9933 3853 9956
3889 9940
TIME...MOT...LOC 2134Z 202DEG 19KT 3858 9938
GERARDSpecial weather statement, May 23, 4:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT WED MAY 23 2018
KSZ065-066-079>081-232245-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
445 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...EASTERN
PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT
COUNTIES UNTIL 545 PM CDT...
At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pawnee Rock to 3 miles northwest of
Dillwyn to 4 miles west of Haviland. Movement was northeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pratt, St. John, Stafford, Haviland, Macksville, Iuka, Hudson,
Seward, Byers, Radium, Hopewell, Dillwyn and Trousdale.
LAT...LON 3777 9860 3755 9925 3795 9899 3829 9904
3830 9903 3826 9903 3826 9847 3809 9847
TIME...MOT...LOC 2145Z 231DEG 25KT 3827 9896 3801 9892 3762 9919
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:58 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 62 min |
| May 23, 4:34 PM CDT | Special Weather Statement | DDC | Rush | 56 min |
| May 23, 4:45 PM CDT | Special Weather Statement | DDC | Stafford | 60 min |
| May 23, 5:26 PM CDT | Special Weather Statement | DDC | Kiowa | 64 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.